Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 476, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 19, 2016, 3:19 AM CDT for Decatur County, Norton County, Kansas; Red Willow County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2016, 3:19 AM CDT (08:19 UTC)
- Expired
- Aug 19, 2016, 3:45 AM CDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Norton County, KS, Red Willow County, NE
The radar
The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 3424 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087
WUUS53 KGLD 190819
SVRGLD
KSC039-137-NEC145-190845-
/O.NEW.KGLD.SV.W.0476.160819T0819Z-160819T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
319 AM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DECATUR COUNTY IN NORTHWESTERN KANSAS...
NORTHWESTERN NORTON COUNTY IN NORTHWESTERN KANSAS...
SOUTHEASTERN RED WILLOW COUNTY IN SOUTHWESTERN NEBRASKA...
* UNTIL 345 AM CDT
* AT 319 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTH OF MCCOOK TO 4 MILES NORTHWEST OF
CLAYTON...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
INDIANOLA...BARTLEY...NORCATUR...DANBURY...LEBANON...
KANONA AND CEDAR BLUFFS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4018 10019 4000 10019 4000 10003 3993 9996
3968 10031 4009 10067 4032 10032
TIME...MOT...LOC 0819Z 225DEG 12KT 4008 10058 3977 10026
HAIL...1.00IN
WIND...60MPH
$$
JN1 follow-up statement
393
WWUS53 KGLD 190834
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
334 AM CDT FRI AUG 19 2016
KSC039-137-NEC145-190845-
/O.CON.KGLD.SV.W.0476.000000T0000Z-160819T0845Z/
DECATUR KS-NORTON KS-RED WILLOW NE-
334 AM CDT FRI AUG 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR NORTHEASTERN DECATUR...NORTHWESTERN NORTON AND EASTERN RED WILLOW
COUNTIES...
AT 334 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF DANBURY TO 5 MILES SOUTHWEST OF
NORCATUR...MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
INDIANOLA...BARTLEY...NORCATUR...DANBURY...LEBANON...KANONA AND REAGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4032 10032 4018 10019 4000 10019 4000 10003
3993 9996 3969 10029 3986 10046 4014 10060
TIME...MOT...LOC 0834Z 230DEG 11KT 4010 10050 3978 10027
HAIL...1.00IN
WIND...60MPH
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:49 PM CDT, 8 hours 30 minutes earlier.
Area forecast discussion, Aug 18, 6:49 PM CDT, 8 hours 30 minutes before
Area Forecast Discussion National Weather Service Goodland KS 549 PM MDT THU AUG 18 2016 .UPDATE... Issued at 541 PM MDT Thu Aug 18 2016 Main concern will be if thunderstorms can continue to develop along advancing cold front across eastern Colorado. While there is a broken line of convection...cells have remained rather weak and as front moves into a drier and less unstable airmass hard to see coverage improving over the next few hours. Have refined PoP forecast through 08z to account for latest trends, but think probabilities east of the KS/CO state line remain low through the evening. && .SHORT TERM...(This evening through Friday) Issued at 250 PM MDT Thu Aug 18 2016 Main forecast issue will be chance/timing of rainfall. For tonight...lee side surface will remain near or over the far west portion of the area through this evening. At the same time preliminary shortwave trough in advance of the main synoptic trough. The first and weaker shortwave will move through the area through the middle of the night. Since deeper lift and less moisture will accompany these features, the lower/less chance/coverage will occur. The coverage/chance will increase late in the night as the main and stronger shortwave trough begins to move through as a cold front begins to move through the area. So a higher chance will occur late, mainly in the north. For Friday...Above mentioned main and deep lift due to the shortwave trough and cold front will move through during the morning. Front looks to exit the area early in the afternoon with the shortwave trough exiting around the middle afternoon. However another shortwave looks to be moving from the west/northwest at that time. There may be a weak right rear quadrant of the jet that moves across from the middle of the day through the afternoon. Precipitation looks to increase dramatically during the morning with most of the area, especially the north and eastern portions having the best chance of precipitation during that time. During the afternoon the main chance looks to be in the eastern portion that is still closest to the front with the shortwave trough still to their west. Lower pops will be in the west behind the main lift. Right now it looks like the main threat for severe weather will be outside the area due to the front moving through the area before peak heating time. Temperatures will be problematic due to cold front/cold air advection, thick cloud cover, and ongoing precipitation. .LONG TERM...(Friday night through Thursday) Issued at 250 PM MDT Thu Aug 18 2016 The best chance for precipitation during the long term period appears to be Friday night, followed by a decrease in PoPs into early next week before another system impacts the High Plains. Temperatures drop Friday into Saturday and rise to start off next week. Friday night continues to look unsettled for the region as the upper trough over the northern CONUS pushes a relatively strong cold front south and east. Thunderstorm chances continue from the Friday afternoon period into Friday night as a disturbance passes through. Afternoon storm development in the eastern zones along the cold front is anticipated to push east during the evening while additional development occurs along the Front Range and enters the CWA from the west. A few strong to severe thunderstorms will be possible with large hail and damaging winds as the main hazards. Will need to continue to monitor the speed of the front as it approaches since this could impact thunderstorm chances. For the weekend, the frontal passage brings a cool and stable air mass to the High Plains with northwesterly flow aloft. Dry conditions are forecast with the quick moving upper system advancing out of the area and subsidence setting in behind. Saturday looks to have below normal temperatures followed by an upward trend beginning Sunday. Monday through Thursday: The work week starts out dry and warm as flow aloft turns southwesterly and high pressure moves onto the Plains. Dry weather is currently expected for Monday and Tuesday with the high influencing the forecast. Precipitation chances then move in late Tuesday and persist through Thursday as the next system impacts the region. An upper closed low looks to develop over Canada, sending a cold front this way midweek which will generate thunderstorm chances once again and potentially cooler temperatures. The coolest temperatures of the long term will be on Saturday with highs in the 70s. This is followed by a quick rebound into the 80s for the rest of the period. Low temperatures are forecast to be mainly in the 50s this weekend, rising into the 60s early next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 541 PM MDT Thu Aug 18 2016 While thunderstorms may move out of eastern Colorado and impact GLD between 03 and 06z as cold front/outflow boundary slowly moves into the area. With very dry airmass in advance of this feature have my doubts that any storm coverage would be significant and do not think chances are high enough to include in TAF. As front continues to advance expect area of low stratus to develop across northeast Colorado and spread eastward reaching GLD around 14z and likely remaining just west of MCK. Period of IFR to MVFR conditions expected btwn 14 and 18z. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JRM SHORT TERM...BULLER LONG TERM...JBH AVIATION...JRM
Hazardous weather outlook, Aug 18, 10:59 AM CDT, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 959 AM MDT THU AUG 18 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 959 AM MDT THU AUG 18 2016 /1059 AM CDT THU AUG 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... ELEVATED FIRE WEATHER CONDITIONS ARE FORECAST TODAY ACROSS THE TRI-STATE REGION. OUTDOOR BURNING IS NOT RECOMMENDED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A FEW SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON ALONG AND EAST OF A LINE FROM MCCOOK NEBRASKA TO COLBY KANSAS TO LEOTI KANSAS. THE STRONGEST STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE ENTIRE TRI-STATE REGION FRIDAY EVENING. A FEW STRONG THUNDERSTORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 19, 12:00 AM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1100 PM MDT THU AUG 18 2016 KSZ027-190515- WALLACE KS- 1100 PM MDT THU AUG 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALLACE COUNTY UNTIL 1115 PM MDT... AT 1100 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WESKAN...OR 9 MILES SOUTHWEST OF SHARON SPRINGS...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SHARON SPRINGS AND WESKAN. LAT...LON 3872 10194 3886 10203 3903 10179 3881 10169 TIME...MOT...LOC 0500Z 227DEG 18KT 3883 10190 JRM
Special weather statement, Aug 19, 1:30 AM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1230 AM MDT FRI AUG 19 2016 KSZ001-NEZ079-190700- CHEYENNE KS-DUNDY NE- 1230 AM MDT FRI AUG 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTH CENTRAL DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 100 AM MDT/200 AM CDT/... AT 1230 AM MDT/130 AM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF ST. FRANCIS...MOVING NORTHEAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTH CENTRAL DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA. LAT...LON 3977 10179 3995 10185 4007 10158 3980 10149 TIME...MOT...LOC 0630Z 246DEG 17KT 3987 10178 TL/JN
Special weather statement, Aug 19, 1:58 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 AM MDT FRI AUG 19 2016
KSZ001-002-NEZ079-080-190730-
CHEYENNE KS-RAWLINS KS-DUNDY NE-HITCHCOCK NE-
1258 AM MDT FRI AUG 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS AND
NORTHEASTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...SOUTHEASTERN
DUNDY AND SOUTHWESTERN HITCHCOCK COUNTIES IN SOUTHWESTERN NEBRASKA
UNTIL 130 AM MDT/230 AM CDT/...
AT 1257 AM MDT/157 AM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF ST. FRANCIS...MOVING NORTHEAST AT
25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL
AS LOCALLY HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
BENKELMAN AND MAX.
LAT...LON 3981 10166 4002 10170 4017 10138 3993 10121
3983 10140
TIME...MOT...LOC 0657Z 241DEG 20KT 3988 10174
TL/JNSpecial weather statement, Aug 19, 2:45 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 245 AM CDT FRI AUG 19 2016 KSZ028-029-190815- LOGAN KS-GOVE KS- 245 AM CDT FRI AUG 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOVE AND SOUTHEASTERN LOGAN COUNTIES UNTIL 315 AM CDT... AT 244 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF SCOTT STATE LAKE...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY HEAVY RAINFALL IS POSSIBLE. LOCATIONS IMPACTED INCLUDE... THE MONUMENT ROCKS. LAT...LON 3870 10115 3873 10117 3886 10086 3870 10063 TIME...MOT...LOC 0744Z 240DEG 22KT 3862 10098 JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:00 AM CDT | Special Weather Statement | GLD | Wallace | 15 min |
| Aug 19, 1:30 AM CDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| Aug 19, 2:12 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 33 min |
| Aug 19, 2:41 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 25 min |
| Aug 19, 2:45 AM CDT | Special Weather Statement | GLD | Logan | 30 min |
| Aug 19, 3:06 AM CDT | Severe Thunderstorm Warning | GLD | Decatur | 24 min |
| Aug 19, 3:13 AM CDT | Severe Thunderstorm Warning | GLD | Logan | 32 min |
| Aug 19, 3:41 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 49 min |
| Aug 19, 4:27 AM CDT | Special Weather Statement | GLD | Norton | 48 min |
| Aug 19, 1:58 AM CDT | Special Weather Statement | GLD | Dundy | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.